Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 43, NWS Norman, OK

July 18, 1997Grant County, Kay County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 18, 1997, 10:30 PM CDT for Grant County, Kay County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 1997, 10:30 PM CDT (03:30 UTC)
Expired
Jul 19, 1997, 12:30 AM CDT
In force
2 hr
Issued by
NWS Norman, OK
Area
Whole counties

Counties Grant County, OK, Kay County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1669 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 190330
FFWOKC
OKC071-053-190530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1030 PM CDT FRI JUL 18 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1230 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHEASTERN OKLAHOMA
     WESTERN KAY

IN NORTHWESTERN OKLAHOMA
     EASTERN GRANT

INCLUDING THE FOLLOWING LOCATIONS
     BLACKWELL...BRAMAN...DEER CREEK...LAMONT AND TONKAWA

AT 1030 PM CDT...RADAR INDICATED A SLOW MOVING THUNDERSTORM...PRODUCING
HEAVY RAINFALL...CENTERED NEAR NARDIN. THIS STORM WAS DRIFTING SLOWLY TO
NORTH. THIS STORM WILL CONTINUE TO AFFECT AREAS THAT ARE ALREADY
SATURATED DUE TO RECENT HEAVY RAINFALL.

AT 958 PM...WATER WAS REPORTED OVER HIGHWAY 177 SOUTH OF BLACKWELL IN
KAY COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICtLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.  REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.


22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:36 PM CDT, 54 minutes earlier.

Area forecast discussion, Jul 18, 9:36 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT FRI JUL 18 1997

SMALL AREA OF CONVECTION CONTINUES NEAR KAY..GRANT..GARFIELD...AND NOBLE
COUNTY INTERSECTION...IN VICINITY OF PERSISTENT MESOSCALE UPPER LOW.
THIS LOW HAS APPARENTLY WEAKENED...AS DAYTIME CONVECTION WAS ABSENT.
THIS UPPER LOW AND FCST LOW LVL WAA MAY STILL ALLOW FOR SHRA/TSRA
DEVELOPMENT OVERNIGHT...ESPECIALLY IN THE NORTH.  WL STILL CARRY PART OF
FLASH FLOOD WATCH OVERNIGHT...MAINLY ACRS REGIONS THAT HAS RECEIVED
RECENT HEAVYRAINFALL.

.OKC...
OK...FLASH FLOOD WATCH TONIGHT ZNS 06>08-11>13-19>20-26.
TX...NONE.

CB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:43 PM CDTFlash Flood WarningOUNGarfield, Grant, Kay, Noble3 hr
Jul 19, 12:48 AM CDTSevere Thunderstorm WarningOUNGarfield42 min
Jul 19, 1:23 AM CDTFlash Flood WarningOUNAlfalfa, Garfield, Grant3 hr
Jul 19, 1:23 AM CDTFlash Flood WarningOUNKay3 hr
Jul 19, 3:07 AM CDTFlash Flood WarningOUNNoble3 hr
Jul 19, 3:59 AM CDTFlash Flood WarningOUNAlfalfa, Garfield, Grant, Kay3 hr
Jul 19, 6:16 AM CDTFlash Flood WarningOUNBlaine3 hr
Jul 19, 6:55 AM CDTFlash Flood WarningOUNAlfalfa, Garfield, Grant, Major2 hr
Jul 19, 6:55 AM CDTFlash Flood WarningOUNKay, Noble2 hr
Jul 19, 9:10 AM CDTFlash Flood WarningOUNGarfield, Grant, Kay, Noble3 hr
Jul 19, 9:55 AM CDTFlash Flood WarningOUNLincoln3 hr
Jul 19, 10:49 AM CDTFlash Flood WarningOUNOklahoma3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.